Vol. 72, No. 1, 1977

Recent Issues
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
A comparison theorem and oscillation criteria for second order differential systems

Garret J. Etgen and James Pawlowski

Vol. 72 (1977), No. 1, 59–69
Abstract

Let be a Hilbert space and let = (,) be the B-algebra of bounded linear operators from to with the uniform operator topology. Let 𝒮 be the subset of consisting of the selfadjoint operators. This paper is concemed with second order, selfadjoint differential equations of the form

[P(x)Y′]′ + Q (x)Y = 0
(1)

on + = [0,), where P and Q are continuous mappings of + into 𝒮 with P(x) positive definite for all x ∈ℛ+. Let 𝒢 be the set of positive linear functionals on . Positive functionals are used in deriving a generalization of Sturm’s comparison theorem, and, in turn, the comparison theorem is used to obtain oscillation criteria for equation (1). These criteria are shown to include a large number of well-known oscillation criteria for (1) in the matrix and scalar case. Extensions of the results to nonlinear differential equations and differential inequalities are also discussed.

Mathematical Subject Classification 2000
Primary: 34C10
Milestones
Received: 13 October 1976
Revised: 13 April 1977
Published: 1 September 1977
Authors
Garret J. Etgen
James Pawlowski